Sex problems are a known side-effect of depression pills Picture: Pexels

Sex problems are a known side-effect of depression pills — but one that affected patients say they weren’t properly warned about by their doctors.

Worse, for some, these problems can last for years, even after they’ve eventually come off their medication.

Yet campaigners say patients’ complaints have largely fallen on deaf ears, with the medical profession and drug companies either saying that the symptoms were not connected to the tablets, or assuring patients their problems would disappear once they stopped taking them.

These drugs are a lifesaver for many people. However, the risk of sexual problems has been downplayed or ignored say campaigners — one 2001 study estimated that 50 per cent of those taking SSRIs are affected to some degree, although product leaflets suggest just 10 per cent experience some temporary loss of sexual function.

There has been no acknowledgement of the risk of long-term and, sometimes, permanent, problems. Symptoms of Post-SSRI Sexual Dysfunction (PSSD) include failure to become aroused or orgasm, numbness and loss of genital sensation, erectile dysfunction and premature ejaculation.

It’s an issue that Good Health has reported on extensively, as part of our campaign for greater support for patients affected by their prescription drugs.

One who has suffered sexual problems as a result of depression pills is Kevin Bennett. He was prescribed SSRIs for four months at the age of 18.

Now 41, Kevin, who is single and a support worker for disabled people in Surrey Hill, County Durham, became impotent within days of taking SSRIs for anxiety after dropping out of his A-levels. ‘I kept waiting for everything to return to normal after I stopped taking them, but it never did,’ he says.

A locum GP told him it was a symptom of depression and nothing to do with the drug.

‘I didn’t go back to see him again until I was 26,’ says Kevin.

‘I didn’t have sex again until I was 27 after I was prescribed injections of a drug called alprostadil to help me get an erection.’ Kevin had investigations with two urologists and one eventually concluded that his problems could not be attributed to anything other than his course of SSRIs.

‘Had I known that SSRIs were going to permanently ruin my sex life I never would have taken them. People need to know what they are putting themselves at risk of.’

David Healy, a professor of psychiatry at Bangor University and founder of RxISK says, ‘there is compelling evidence that SSRIs can cause longstanding sexual dysfunction but, at the moment, this is not mentioned on drug labels or on any of the information leaflets.

‘Within half an hour of taking SSRIs, patients have reported genital numbness — it can be mild, or quite marked; but it just hasn’t been flagged up enough.

‘The general message from doctors has been that this happened to a minority of people — five out of 100 in clinical trials — and that these sexual problems were very short-term.

Healy adds: ‘My biggest concern right now is for teenagers. So many are prescribed antidepressants that they may never know what normal sexual function is.’

Daily Mail